Q. What causes intense, sharp pain on the right side of my head?

Answered by
Dr. Rajyaguru
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 15, 2016 and last reviewed on: Aug 02, 2019

Hi doctor,

I am a 24 year old male. I started having intense, sharp, constant pain behind my right eye, right temple area and backside of the right side of my head. It started before three months for once a week for the first three weeks. Then, I started having the sharp pain the every other day. And now, it happens every day. It is a very intense, sharp, constant and persistent pain. It gets very painful during the night-time. I went to get it checked out when it started occurring every other day. I do not have any other symptoms like vomiting, light sensitivity, etc. I just have pain in my head. Initially, my doctor prescribed me Fioricet. She asked me to get a CT scan, which ended up showing nothing. After that, she prescribed Sumatriptan and it had little effect. Then, I had an MRI done. The MRI showed that I had a little bit of sinus on the left side of my head that is near my eyebrow. She said that it was probably unrelated to my head pain and she prescribed me two weeks of antibiotics (Amoxicillin and Clavulanate potassium 875 mg) for the sinus and decided to refer me to a neurologist for my head pain. Once I started taking the antibiotics, my head pain basically went away. 12 out of the 14 days I took the antibiotics and I was pain-free. Two days of the 14 days, I still had pain. When I ran out of the antibiotics, the miserable intense, sharp pains came back. So, I made another appointment to see if I could get some more of the antibiotics. I told her that the antibiotics had a huge effect in leaving me pain-free on 12 out of the 14 days when I took them. She said that was really good and that I probably just needed to be on the antibiotic longer to completely eliminate my symptoms.

So, she prescribed me the same antibiotic with the same dosage for the next three weeks. I started taking them for the past two days, but the antibiotics are having no effect on me whatsoever now. My head pain is still very intense. I do not understand the reason. I originally thought I had cluster headaches. Then, I thought the sinuses that showed up on my MRI scan were linked to my head pain since the pain went away when I took the antibiotics. But now, the antibiotics are not working. What is wrong with me? What causes intense, sharp never ending pain on the right side of my head? When it hurts the most, it is always on the back right side of my head. The pain is literally always in the same exact spot. This is the most pain I have faced ever in my life. I have had this for almost three months now. I am only 24 years old. It is so agonizing and exhausting. I have been taking Tylenol every 6 hours every day for three months. I know that is not good for my liver. This head pain is affecting my daily life. I hope my neurologist can make a clear diagnosis when I go and see him in two days. My life has been a living hell in the last three months. I am worried if it is something chronic or something wrong with a nerve or blood vessel. I just want the pain to stop.

Dr. Rajyaguru

Neuro Surgery Neurology Spine Surgery
#

Hi,

Welcome to icliniq.com.

I understand your symptoms well.

Actually, what you have is cluster headache only. Your symptom profile fits into the classic description of cluster headache.

The relief with antibiotics was a mere coincidence. The pain of sinusitis has totally different pattern than what you have.

The treatment is Triptan group of medicines as acute treatment. I mean the treatment when the episode of headache starts. Sumatriptan is more effective when given IV (intravenous).

Zolmitriptan 2.5 mg is effective as intranasal spray. It delivers 2.5 mg per spray maximum allowed dose in a day is 10 mg. I think when you have headache Zomig spray would be better than oral Sumatriptan.

The second treatment is prophylaxis. It can be taken even when you do not have a headache. I suggest tablet Topiramate 50 mg twice a day after food.

This is to prevent episodes of cluster. Consult your specialist doctor, discuss with him or her and take the medicine with consent.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Related Questions:
What causes intense, sharp pain on the right side of my head?
Can headache occur as a side effect of BP medicine?
Is headache a side-effect of Nevanac ophthalmic suspension?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


How to prevent sinusitis, dry nose and shivering during winters?

Query: Hello doctor, I have a recurring ailment that I usually get once or twice per winter. It starts with extreme shivering and overheating, but no fever. Day two usually involves a very dry nose, very low energy, and heightened sensitivity to touch or light. Days 3 to 5 usually involve more traditional...  Read Full »

I have sinusitis and feel like something is stuck in my neck. What can be done?

Query: Hi doctor, I have got chronic sinusitis diagnosed by ENT doctor. I am suffering from difficulties of swelling for months, feel like something is stuck in my neck like sputum or something else that is moving up and down, especially while eating or having flu. Do you think it is related to ENT or I h...  Read Full »

What can cause constant headache from 20 days?

Query: Hello doctor,I am a 20 year old female. I have a severe pulsating headache from the past 20 days, dizziness and nausea when exposed to sunlight or bright light, sensitive to harsh sounds, eye pain, and mild ear pain.  Read Full »

Also Read


Holiday Season During the Pandemic
Most of us wonder if there is a way to celebrate the holiday season during the COVID-19 pandemic safely. Here are some i...  Read more»
What should I take to relieve Flagyl induced constipation?
Hello doctor, I am a 29-year-old female. I am trying to overcome constipation caused by the Flagyl antibiotic, and I do...  Read more»
How long should my dad continue the same dosage of medicines after a stent surgery?
Hello doctor, My father had a heart stent operation six months ago. Doctor prescribed some medicines, and still, he is u...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.